Nebraska, 2017

Hail in Nebraska, August 13, 2017

August 13, 2017 · NWS OAX · 2 events in 1 county or zone

An isolated severe thunderstorm developed along a warm front and moved southeast in Knox County and produced hail as large as half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated severe thunderstorm developed along a warm front and moved southeast in Knox County and produced hail as large as half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 13, 5:04 PM CST, 1 hour earlier.

Area forecast discussion, Aug 13, 5:04 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Sun Aug 13 2017

.SHORT TERM...(Tonight through Wednesday)
Issued at 307 PM CDT Sun Aug 13 2017

Thunderstorm chances will reach most of the area through Monday,
with a generally active period for most of the upcoming week.
Subjective 12Z upper-air analysis indicates a compact upper-level
low centered in southeast ND and dropping southeastward toward
eastern SD/western MN. A broader upper-level trough was noted in
western Canada, with weak ridge between over MT/ID toward the UT-NV
border. Stronger upper-level jet streak was noted along the
Northeast coast, with a weaker 75kt jet over KOMA. A small 850mb low
was noted in southeast ND, associated with the upper low, with 12C+
dewpoints edging into western to central NE. Surface low at 19Z was
centered in central MT, with secondary lows in central WY and
northeast NM, and a boundary was noted from southwest to northeast
NE and into southeast SD.

Main forecast concern is convective potential tonight, with
showers/storms lingering into and/or redeveloping on Monday, and
convective potential again on Tuesday. Instability axis at 19Z was
noted in central NE, with rapid dropoff in instability near the MO
River in NE, as MLCAPE was around 3000 and largely uncapped.
Thunderstorms should develop in the next few hours from central NE
toward southeast SD, with convection dropping southeast through the
evening/night. Latest high-res guidance suggests isolated supercells
developing in southeast SD and in central NE, with CWA in between
and left out until weaker but more scattered storms develop later
this evening. Supercells would carry a severe weather potential as
deep-layer shear tops 40-45kt, with large hail and damaging wind
gusts the main threat.  Thunderstorm development later this evening
and tonight would be on the nose of the low-level jet in northeast
NE to northwest IA, with potential storms dropping southeast through
the CWA tonight into Monday morning.

Evolution on Monday is a little murkier, given the potential for
remnant storms, convective debris, remnant boundaries as well as
mesoscale boundaries, and rising 500mb heights with the approach of
the upper-level shortwave ridge.  With lower confidence on where any
potential afternoon storms could develop, a more widespread slight-
chance POP seems warranted.  As the ridge passes on Monday night and
Tuesday, with a trough behind it, a surface low will develop in
eastern CO by Tuesday afternoon, with a trough axis extending
northeastward through central to northeast NE and into southeast SD.
This region should be a focus for afternoon thunderstorm development
as MLCAPE tops 3000-3500 J/kg. Deep-layer shear may be weaker with
this system, but instability should be abundant, along with
supportive synoptic features. Thus, expect fairly widespread
thunderstorm development by Tuesday evening, rolling across eastern
NE to western IA Tuesday evening and overnight and into Wednesday
morning. The frontal forcing feels favorable for cold pool
development behind the convection, like it would be more of a wind
risk, but at day 3, details are still subject to quite a bit of
clarification.  In wake of morning convection, do think that the
airmass will be stabilized enough for the rest of Wednesday to be
fairly quiet.

Temperatures should return to readings closer to normal, but they
will be affected quite a bit by convective debris or lingering
showers (or periods of significant clearing and warming) on any
given day.

.LONG TERM...(Wednesday night through Sunday)
Issued at 307 PM CDT Sun Aug 13 2017

Believe quiet weather will continue Wednesday night into Thursday as
mid-level ridging and surface high pressure moves across the MO
River valley in wake of the Tuesday night system. Return flow could
allow shower/storm development by Thursday night into Friday, with a
wet pattern returning through Sunday as an upper-level trough again
traverses the northern Plains and encounters a more unstable/moist
airmass. As with earlier in the week, temperatures should be largely
closer to normal but could deviate on some days if there is
interference from clouds/showers or persistence of clearing/mixing
beyond current forecast expectations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun Aug 13 2017

TSRA in southeast SD should continue to move southeast and there
may be new development. Will include some VCTS mention at all
three TAF sites for part of the period. Chances seem highest at
KOFK and will monitor for possible addition of a TEMPO group for
MVFR conditions with TSRA. Otherwise it looks like there may be
at least a TEMPO period of MVFR ceilings later tonight, then
becoming VFR by late morning or early afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...Miller
Hazardous weather outlook, Aug 13, 2:26 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
326 PM CDT Sun Aug 13 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
326 PM CDT Sun Aug 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

Isolated thunderstorms are expected by late afternoon in or near
northeast Nebraska. These storms have the potential to become
strong to severe, with large hail and damaging winds the main
risks. Storms should increase in coverage later this evening in
northeast Nebraska to northwest Iowa, moving across the rest of
eastern Nebraska and western Iowa through tonight, but these later
storms are less likely to be strong to severe.

A few thunderstorms are possible again on Monday afternoon and
evening, with storms not likely to be severe.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

Thunderstorms are possible on Tuesday afternoon and evening,
continuing through Tuesday night. Storms again are likely to
develop toward central to northeast Nebraska and then move across
the area through the evening and overnight hours. Storms may be
strong to severe, with damaging winds and large hail the main
risks. In addition, localized heavy rainfall is possible.

Chances for on and off thunderstorms return on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Monday.

Mayes

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Knox

When
August 13, 6:04 PM CST
Where
Knox County, Niobrara
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.750, -98.030

Hail up to half dollar size was reported in Niobrara.

Hail, Knox

When
August 13, 6:59 PM CST
Where
Knox County, 0.86 mi SW of Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.610, -97.880

Nickel size hail was reported southwest of Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718279, 718280.